Hail, Rockingham
- When
- June 27, 1:22 PM EST
- Where
- Rockingham County, 1.64 mi W of Swift Run Gap
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.370, -78.580
Quarter size hail was reported at Swift Run.
A pressure trough remained over the region on the 27th. Moderate to high amounts of instability developed due to the hot and humid air mass in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A pressure trough remained over the region on the 27th. Moderate to high amounts of instability developed due to the hot and humid air mass in place. Thunderstorms developed near the pressure trough and there was enough instability for a few thunderstorms to become severe across central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:19 AM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 AM EDT SUN JUN 27 2010
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL PERSIST INTO MONDAY AS THE BERMUDA
HIGH CONTINUES TO INFLUENCE THE MID-ATLANTIC. A COLD FRONT WILL
MOVE THROUGH THE MID-ATLANTIC REGION MONDAY INTO TUESDAY. HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WILL SUPPLY COOLER...LESS
HUMID CONDITIONS TO THE AREA BY MID-WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
FCST FOR THIS AFTN IS A CHALLENGING ONE. 12Z KIAD UPR AIR
OBSERVATION DEPICTS STG INVERSION AT H7 THAT WILL SERVE TO
SUPPRESS DP CNVCTN FOR MUCH OF TDA...AND WEAK H7-H5 LAPSE RATES.
COLD POOL AT H5 NOTED OVER OHVLY/MI/IL ON 12Z UPR AIR ANALYSIS...
AND WARM AIR OBSERVED TO W AT H7.
SOME CHGS XPCD TO THERMODYNAMIC ENVIRONMENT BY LATE THIS AFTN.
WNWLY H5 FLOW WILL YIELD COLD AIR ADVCTN WHILE WLY H7 FLOW YIELDS
WARM AIR ADVCTN. THIS DIFFERENTIAL TEMP ADVCTN WILL STRENGTHEN
MID-LVL LAPSE RATES AND WILL GENERATE GREATER INSTBY. HOWEVER...
WARMING H7 TEMPS WILL ALSO INCR CAPPING INVERSION.
DP MIXING OF A HOT AND MOIST AMS WILL YIELD MAXIMA IN THE UPR 90S
AND DEWPTS UPR 60S-NEAR 70. SUCH A THERMODYNAMIC PROFILE WILL
PRODUCE BUOYANT UPWARD ACCELERATION OF PARCELS BLW CAPPING
INVERSION. IT IS UNCLEAR WHETHER PARCELS WILL BE ABLE TO
ACCELERATE THRU CAPPING LYR. IF TSTMS CAN INITIATE...MDT INSTBY
AND WEAK SHEAR WILL SUPPORT STG BRIEF UPDRAFTS AND POTENTIALLY STG
DOWNDRAFTS.
BEST CHC OF CNVCTV INITIATION WILL BE ON HIGHER TERRAIN ALONG WEAK
SFC TROF AXIS. LACK OF BNDRY TO ENHANCE CNVGNC E OF BLUE RDG
SUGGESTS THAT CNVCTV INITIATION IS UNLKLY. POPS WERE ADJUSTED
ACCORDINGLY TO REFLECT THIS SCENARIO.
ANY TSTMS SHUD BE DIURNALLY DRIVEN...WITH ANY CNVCTN XPCD TO WANE
AFTER SUNSET. DEBRIS CLDS FROM OHVLY CNVCTN AND HIGH BNDRY LYR
MSTR CONTENT WILL RETARD COOLING OVNGT...WITH MINIMA IN MID-UPR
70S IN ERN HALF OF FCST AREA...LWR 70S WRN HALF. PREV DISCUSSION
FOLLOWS...
BERMUDA HIGH OVER THE ATLANTIC WILL CONTINUE TO BRING HOT AND HUMID
CONDITIONS TODAY ALONG WITH SOME SUNSHINE. LOW-LEVEL TEMPS UPSTREAM
ARE ABOUT 2 DEGREES C WARMER THAN THEY WERE ON SATURDAY.
THEREFORE...EVEN HOTTER CONDITIONS ARE EXPECTED TODAY WITH MAX
TEMPS IN THE MID TO UPPER 90S ACROSS MANY LOCATIONS.
DEWPOINTS WILL BE IN THE MID TO UPPER 60S ACROSS MOST LOCATIONS
THIS AFTERNOON. THIS WILL CAUSE HEAT INDICES TO TOP OFF NEAR OR
JUST ABOVE 100 DEGREES ACROSS MANY LOCATIONS EAST OF THE BLUE
RIDGE MOUNTAINS. HEAT INDICES WEST OF THE BLUE RIDGE MOUNTAINS
WILL TOP OFF IN THE MID TO UPPER 90S ACROSS MOST LOCATIONS. WILL
NOT ISSUE A HEAT ADVISORY DUE TO HEAT INDICES REMAINING JUST BELOW
105...BUT IT WILL STILL TURN OUT OPPRESSIVE THIS AFTERNOON.
THE HEAT AND HUMIDITY WILL LEAD TO MODERATE AMOUNTS OF INSTABILITY
THIS AFTERNOON. HOWEVER...THE MID-LEVEL CAPPING INVERSION WILL
REMAIN STRONG AND THERE WILL BE LITTLE TO NO FORCING MECHANISMS.
NOT CONFIDENT IN T-STORM DEVELOPMENT...BUT GIVEN THE INSTABILITY
ISOLATED CONVECTION CANNOT BE RULED OUT LATER THIS AFTERNOON. HAVE
ALLOWED FOR THE SLIGHT CHANCE OF T-STORMS THIS AFTERNOON WITH THE
BEST CHANCE NEAR THE ALLEGHENY FRONT. HOWEVER...MOST PLACES WILL
LIKELY REMAIN DRY.
&&
.SHORT TERM /MONDAY/...
AN UPPER LOW OVER SRN HUDSON BAY WILL BE DRIVING THE COMPLEX LOW
PRESSURE SYSTEM MOVING THRU THE GREAT LAKES REGION ON MONDAY. BY
LATE SUN NIGHT...AN UPPER WAVE WILL PUSH QUICKLY OUT OF S CNTRL
CANADA AND BRING MORE ACTIVE WX TO THE NRN PLAINS SUN NIGHT-EARLY
MON. THE ASSOCIATED COLD FRONT WILL BE STREWN OUT FROM THE SRN
PLAINS TO THE ST. LAWRENCE CHANNEL...KICKING-OFF MORE CONVECTION
ALL ALONG THE BOUNDARY THRU THE OVERNIGHT HRS. MUCH OF THIS ACTIVITY
WILL DISSIPATE INTO THE PRE-DAWN HRS MON...BUT A DECENT SURGE OF
GULF MOISTURE WILL HAVE ALREADY BEEN DRAWN UP AND OVER THE SOUTHEAST
AND CNTRL/SRN APLCNS.
THE COLD FRONT WILL SLOWLY BE PRESSED SOUTHWARD DURING THE DAYTIME
HRS...ADDING SOME FORCING TO THE EQUATION AND DEVELOPING SOME
SCATTERED SHOWERS/STORMS INTO THE REGION ON MON. GFS/EURO NOT AS
WIDESPREAD W/ PRECIP AS NAM...MAINLY PAINTING THE HIGHEST POPS OVER
THE MTNS AND I-95 CORRIDOR - SCATTERED ACTIVITY IN BETWEEN.
INSTABILITY WILL BE DECENT FOR AT LEAST MEDIUM RANGE CHANCE POPS -
ESPECIALLY IF THERE WERE A CLUSTER OF STORMS DEVELOPING ALONG/AHEAD
OF THE FRONT AS IT CROSSES THE AREA. THE UPPER JET WILL ALSO BE WELL
TO THE NORTH DURING THE AFTN...SO JUST OUTSIDE OF ENHANCED UPPER
DIVERGENCE. A WEAK LOW LEVEL JET WILL BE CROSSING THE NRN PORTIONS
OF THE CWA...THOUGH A STRONG FEATURE WILL HAVE ALREADY MOVED THROUGH
EARLIER THE MORNING. ONCE AGAIN...TEMPS WILL BE ABLE TO CLIMB BACK
INTO THE L/M90S ACROSS THE AREA - AND HUMID - SO APPARENT TEMPS INTO
THE U90S/L100S AGAIN.
BY LATE MON...THE COLD FRONT WILL BE MOVING DOWN INTO THE VA
TIDEWATER REGION W/ THE SHOWER/TSTM ACTIVITY ENDING ACROSS THE CWA
AND ONLY A FEW ISOLATED SHOWERS MOVING THRU OVERNIGHT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
THE ANOMALOUSLY COLD UPPER LOW FROM SRN HUDSON BAY WILL BEGIN TO
TREK DUE SOUTH OVER THE NEXT DAY/TWO TOWARD THE GREAT LAKES. THE
PROXIMITY TO THE MID ATLC WILL MAKE FOR ANOTHER POTENTIALLY
UNSTABLE DAY FOR THE REGION TUE. MODELS KEYING IN ON THE SERN
QUADRANT OF THE CWA...FROM THE BLUE RIDGE TO SRN MD AS THE KEY
AREA FOR STORM DEVELOPMENT - BOTH NAM/GFS SHOWS A FAIRLY
CONSISTENT PROG FOR THIS SCENARIO FROM THE 00Z RUN.
THE UPPER LOW THEN CONTINUES TO INFLUENCE THE REGION THRU THE NEXT
COUPLE OF DAYS AS IT REACHES ITS SRN POINT OVER THE NRN GREAT LAKES
AND BEGINS TO LIFT OUT TOWARD ERN CANADA THU/FRI. THIS WILL KEEP
DAYTIME HIGHS DOWN INTO THE L/M80S TO CLOSE-OUT THE WEEK.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
PATCHY BR AND HZ WILL BRING MVFR VSBYS TO SOME OF THE TERMINALS
EARLY THIS MORNING. OTHERWISE...VFR CONDITIONS ARE EXPECTED LATER
THIS MORNING THROUGH TONIGHT. AN ISOLATED T-STORM CANNOT BE RULED
OUT LATER THIS AFTERNOON INTO THIS EVENING...BUT MOST OF THE TIME
WILL BE DRY.
LOW LEVEL MOISTURE WILL AGAIN BE DRAWN INTO THE REGION INTO MON
MORNING - AHEAD OF A COLD FRONT FROM THE NORTH. THE FRONT WILL CLEAR
THE REGION THRU THE DAY MON...BRINGING A MODERATE CHANCE OF
SHOWERS/STORMS FOR AREA AIRPORTS DURING THE DAYTIME HS. ANOTHER LOW
CHANCE OF ISOLATED STORMS FOR AREAS SOUTH OF DC ON TUE. AN UPPER LOW
THEN TAKES THE REMAINDER OF THE WEEK TO LEAVE THE GREAT LAKES
REGION...KEEPING THE MID-UPPER LEVELS WINDY BUT LITTLE EFFECT ON THE
SFC - BUT TO KEEP THE AREA DRY INTO NEXT WEEKEND.
&&
.MARINE...
FCST FOR TDA AND TNGT WAS CHGD TO RMV POPS FOR WATERS TDA. CAPPING
INVERSION SHUD SUPPRESS CNVCTV POTENTIAL E OF BLUE RDG MTNS. SLY
WINDS XPCD TO INCR ACRS WATERS SLGTLY THIS AFTN AND TNGT...WITH
SMALL CRAFT ADZY THRESHOLD CONDS XPCD LATE TNGT.
A SMALL CRAFT ADZY WAS ISSUED FOR MON AS LOW-LVL FLOW AHEAD OF
APRCHG SFC TROF/CDFNT INCRS ACRS SRN MD CHSPK BAY. THIS ADZY MAY
NEED TO BE EXTENDED INTO MON NGT. PREV DISCUSSION FOLLOWS...
BERMUDA HIGH WILL REMAIN OVER THE ATLANTIC THROUGH TONIGHT
ALLOWING FOR SOUTH-SOUTHWEST WINDS. WINDS WILL INCREASE TONIGHT
OVER THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC AS THE PRESSURE
GRADIENT INCREASES. HAVE ISSUED AN SCA FOR WIND GUSTS AROUND 20
KNOTS ACROSS THE CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AS
WELL AS THE LOWER TIDAL POTOMAC WHERE THE GRADIENT WILL BE
STRONGEST. NAM/GFS BUFKIT INDICATE AROUND 20-25 KNOTS JUST A FEW
HUNDRED FEET FROM THE SURFACE. WITH WATER TEMPS IN THE LOW TO MID
80S...THIS WILL LIKELY MIX DOWN OVERNIGHT.
AN ISOLATED T-STORM CANNOT BE RULED OUT LATER THIS AFTERNOON AND
EVENING...BUT MOST PLACES WILL BE DRY.
A COLD FRONT WILL MOVE OVER THE WATER ON MON AFTN...LEADING TO
SCATTERED SHOWERS AND STORMS INTO THE LATE EVE. THE FRONT WILL
MOVE TO THE SOUTH OVERNIGHT...THOUGH TUE MAY ALSO SEE SOME
ISOLATED STORMS ACROSS THE SRN PORTIONS OF THE BAY. LITTLE CONCERN
GOING INTO THE WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY
FOR ANZ532>534-537-540-541-543.
SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT MONDAY FOR ANZ534-
537-543.
&&
UPDATE...KRAMAR
PREV DISCUSSION...LASORSA/GMSHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1022 AM EDT SUN JUN 27 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1022 AM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON IN THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS AND SUBURBS. A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE LOWER TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SOUTH OF SANDY POINT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY FOR PORTIONS OF THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS AND SOUTHERN MARYLAND. A COLD FRONT WILL INTERACT WITH A HOT AND HUMID AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. SPECIAL MARINE WARNINGS ALSO MAY BE NEEDED FOR THE WATERS DURING THIS TIME FRAME. A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTHERN PORTIONS OF THE MARYLAND CHESAPEAKE BAY MONDAY MORNING THROUGH LATE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-281000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 1022 AM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON IN THE WESTERN BALTIMORE AND WASHINGTON SUBURBS AND CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL INTERACT WITH A HOT AND HUMID AIRMASS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND EVENING. KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT SUN JUN 27 2010
VAZ026-037>039-050-271830-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-ROCKINGHAM VA-
200 PM EDT SUN JUN 27 2010
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON...
ALBEMARLE AND ROCKINGHAM COUNTIES...
AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF SWIFT RUN...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3833 7877 3848 7865 3844 7856 3843 7855
3843 7854 3831 7826 3812 7841
TIME...MOT...LOC 1800Z 303DEG 18KT 3836 7861The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported at Swift Run.
A roof was blown off a farm outbuilding.
Tree limbs were down on Dundee Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242169, 242172, 242176.